Advertisement
YOU ARE HERE: LAT HomeCollectionsChildren

BOOSTER SHOTS: Oddities, musings and news from the
health world

Infants and acetaminophen: New dosing information considered

May 17, 2011|By Marissa Cevallos, HealthKey / For the Booster Shots blog
  • The FDA is considering new dosing instructions for infants, as well as weight-based dosing guidelines for children.
The FDA is considering new dosing instructions for infants, as well as weight-based… (Spencer Platt / Getty Images )

Giving acetaminophen to young children is not as straightforward as parents might think, or hope. So on Tuesday and Wednesday, federal officials will weigh whether to add new dosing information to Tylenol and other over-the-counter acetaminophen medications.

The Food and Drug Administration committees will consider instructions for children under age 2 as well as instructions based on weight, in addition to age, for children ages 2 to 12.

Currently, instructions on acetaminophen packages say to consult a doctor for children under 2. But that advice might not match reality, according to an FDA background package on the meeting:

“Despite the fact that over-the-counter (OTC) preparations containing acetaminophen are not labeled with directions for use in children less than 2 years of age, there is evidence to suggest that single-ingredient acetaminophen is the most common OTC medication used in patients in the United States from birth through 23 months.”

Overdosing on acetaminophen can lead to liver damage, and infants and children make up a small percentage of patients admitted to hospitals and emergency rooms with acetaminophen poisoning, according to the document.

Accidental overdoses, including fatal ones, have been caused by duplicating the medication, confusion over whether to dose by weight or by age and by devices that don’t correspond with dosing instructions, the FDA reported in the document.

Earlier this month, drug makers announced that infant acetaminophen will now be sold in the same concentration as children’s, and with syringes, to avoid confusion and accidental overdose.

healthkey@tribune.com

RELATED: More news from HealthKey

Advertisement
Los Angeles Times Articles
|
|
|